Nebraska, 2019

Tornadoes and Hail in Nebraska, May 5, 2019

May 5, 2019 · NWS OAX · 34 events in 7 counties and zones

A cold front moving into the area triggered severe thunderstorms during the afternoon and evening on Sunday, May 5, 2019. Hail up to golf ball size occurred, wind gusts from 6o to 105 mph were reported, and 1 short lived EF2 occurred in Lincoln, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cold front moving into the area triggered severe thunderstorms during the afternoon and evening on Sunday, May 5, 2019. Hail up to golf ball size occurred, wind gusts from 6o to 105 mph were reported, and 1 short lived EF2 occurred in Lincoln, NE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 5, 11:49 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, May 5, 11:49 AM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1249 PM CDT Sun May 5 2019

.SHORT TERM...(Today through Tuesday)
Issued at 300 AM CDT Sun May 5 2019

At 3 AM, an upper level trough was pushing through the Northern
Plains and a cold front was moving south near the NE/SD border.
Isolated showers and storms were evident on radar over NE/IA/SD,
with increasing activity near the cold front. Light southerly
winds were ongoing over most of eastern Nebraska and western Iowa.

The main forecast concern this morning is the potential for
strong/severe thunderstorms today. While a few weaker storms are
possible before noon, the real show looks like it will be this
afternoon/evening as a shortwave drifting through the Northern
Plains and cold front interact with deeper moisture over central
and southern NE/IA. Short range guidance is in good agreement with
the frontal placement and timing, oriented the boundary along or
just north of the Interstate 80 corridor by early afternoon.
Stronger storm initiation looks mostly likely along/ahead of the
front between noon and 3 PM, as the mostly uncapped airmass
reaches convective temperatures. Thunderstorm activity should then
increase in coverage and progress southward through the evening
as the frontal boundary sags southward toward the KS/NE border.
Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg
of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around
30 kt of 0 to 6 km shear, certainly suggest a large hail risk.
Damaging winds are also possible with storm motions and front
orientation indicating a potential bowing segments. While the
tornado risk isn't zero, hodograph profiles suggest it is a lesser
concern compared to damaging wind/hail. Areas along and south of
Interstate 80 look to have the greatest potential for
strong/severe thunderstorm activity, and anyone with activities in
the area should pay close attention to the weather during the
afternoon and evening hours.

Generally drier weather tonight behind the front, should give way to
more widespread shower and thunderstorm activity Monday as a weak
shortwave moves out of Wyoming. Sounding profiles and our
location in the cool sector suggest mainly elevated convection.
The probability of strong storms Monday is low. Rain amounts
through Monday evening look sporadic, and should range from a
trace to 1.50 inches.

Rain, a few thunderstorms and dreary weather will remain the name
of the game as we shift into the middle of the week. The main
weather features will be a deep trough over the Rockies and the
moisture streaming north ahead of it (PW values near 1.5 inches).
Soaking rains are probable Tuesday night into Wednesday as the
trough ejects into the Central Plains. Rain totals Tuesday and
Wednesday could range between 1.00 and 3.00 inches. Limited rises
in area rivers are possible. With all the rain and clouds around,
temperatures will remain cool, with highs running 5 to 10 degrees
below seasonal averages (mid 50s and 60s).

.LONG TERM...(Tuesday night through Saturday)
Issued at 300 AM CDT Sun May 5 2019

Setting aside a shortwave that could bring a couple showers/
thunderstorms Saturday, it looks like we will dry out Thursday
into next weekend. The coolest weather is expected Thursday with
northerly surface flow (CAA) possibly keeping afternoon highs in
the 50s. Temperatures should warm back into the 60s or 70s over
the weekend. At this time no hazardous weather is expected
Thursday through Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1238 PM CDT Sun May 5 2019

Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA
pushing EWD across NE along a surface boundary extending from
central NE to N-CNTRL IA. As the surface boundary forges SWD over
the next couple hours, expect line of TSRA to develop and push
through KOMA/KLNK during the late afternoon/evening hours. A few
storms may turn severe affecting both TAF sites. Expect convective
activity to subside though toward mid night. MVFR cigs then
expected to roll into KOFK/KOMA/KLNK around 12z Monday.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Albright
LONG TERM...Albright
AVIATION...DEE
Hazardous weather outlook, May 5, 10:04 AM CST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1104 AM CDT Sun May 5 2019

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-060615-
Monona-Harrison-Shelby-Pottawattamie-Montgomery-Page-Knox-Cedar-
Thurston-Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-
Platte-Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-Jefferson-Gage-Johnson-Pawnee-
1104 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

A slight risk for severe storm activity continues mainly along
and south of I-80 this afternoon and evening. The primary threats
will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several periods of showers and thunderstorms are expected across
the region through the middle of next week. Locally heavy rain
will be possible Tuesday night through early Thursday.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected at this time,
although spotters are encouraged to report severe weather to your
local law enforcement agency or to the National Weather Service.

IAZ079-090-NEZ067-068-091-093-060615-
Mills-Fremont-Cass-Otoe-Nemaha-Richardson-
1104 AM CDT Sun May 5 2019

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Today and Tonight

A slight risk for severe storm activity continues mainly along
and south of I-80 this afternoon and evening. The primary threats
will be large hail and damaging winds.

Otherwise, Minor flooding will occur along the Missouri River
from around Plattsmouth downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Several periods of showers and thunderstorms are expected across
the region through the middle of next week. Locally heavy rain
will be possible Tuesday night through early Thursday.

Minor flooding will continue along the Missouri River from around
Plattsmouth downstream to past Rulo through the next week.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected at this time,
although spotters are encouraged to report severe weather to your
local law enforcement agency or to the National Weather Service.

In the hours before

Special weather statement, May 5, 2:10 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
310 PM CDT Sun May 5 2019

IAZ069-NEZ044-045-050>052-052100-
Pottawattamie IA-Saunders NE-Butler NE-Washington NE-Douglas NE-
Dodge NE-
310 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTAWATTAMIE...
SOUTHERN WASHINGTON...SOUTHEASTERN DODGE...NORTHWESTERN DOUGLAS...
SOUTHERN BUTLER AND SAUNDERS COUNTIES UNTIL 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arlington to near Brainard. Movement was east
at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fremont, Wahoo, David City, Valley, Arlington, Yutan, Fort Calhoun,
Waterloo, Cedar Bluffs, Valparaiso, Mead, Rising City, Kennard,
Brainard, Inglewood, Weston, Prague, Elkhorn, Bennington and
Washington.

This includes Interstate 29 near mile marker 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4146 9582 4107 9677 4121 9734 4150 9642
TIME...MOT...LOC 2009Z 260DEG 18KT 4143 9635 4116 9709

DEE
Special weather statement, May 5, 2:14 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
314 PM CDT Sun May 5 2019

NEZ050-051-052100-
Saunders NE-Butler NE-
314 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BUTLER AND WESTERN
SAUNDERS COUNTIES UNTIL 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm near
David City, or 21 miles southeast of Columbus, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
David City, Brainard, Weston, Prague, Malmo, Bruno, Abie and
Garrison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Omaha.

&&

LAT...LON 4108 9717 4127 9726 4140 9676 4112 9666
TIME...MOT...LOC 2014Z 253DEG 26KT 4119 9711

DEE
Special weather statement, May 5, 2:24 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
324 PM CDT Sun May 5 2019

NEZ044-051-052-052100-
Saunders NE-Douglas NE-Dodge NE-
324 PM CDT Sun May 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE...WESTERN
DOUGLAS AND CENTRAL SAUNDERS COUNTIES UNTIL 400 PM CDT...

At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wahoo, or 30 miles north of Lincoln, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Fremont, Wahoo, Valley, Yutan, Waterloo, Cedar Bluffs, Mead,
Inglewood, Weston, Prague, Elkhorn, Malmo, Leshara, Colon and Two
Rivers State Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4115 9675 4132 9683 4147 9639 4145 9638
      4145 9636 4144 9636 4144 9633 4140 9633
      4139 9631 4122 9624
TIME...MOT...LOC 2024Z 252DEG 26KT 4126 9670

DEE

The radar

The Omaha radar (KOAX), 56 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

15 hail, 15 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.

Hail, Butler

When
May 5, 2:30 PM CST
Where
Butler County, 0.52 mi W of Brainard
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.180, -97.010

Hail, Saunders

When
May 5, 2:42 PM CST
Where
Saunders County, 0.86 mi SW of Wahoo Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -96.610

Hail, Saunders

When
May 5, 2:45 PM CST
Where
Saunders County, Wahoo
Measured
1.5 in hail
Reported by
Public
Coordinates
41.220, -96.620

Hail, Saunders

When
May 5, 2:50 PM CST
Where
Saunders County, 2.69 mi WSW of Touhy
Measured
1 in hail
Reported by
Public
Coordinates
41.120, -96.870

This was a public report received via Twitter.

Hail, Butler

When
May 5, 3:10 PM CST
Where
Butler County, 2.6 mi W of Dwight
Measured
1.75 in hail
Reported by
Public
Coordinates
41.080, -97.070

The public reported hail dime to golf ball size.

Hail, Saunders

When
May 5, 3:14 PM CST
Where
Saunders County, 0.87 mi SW of Touhy
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.120, -96.830

Hail, Saunders

When
May 5, 3:32 PM CST
Where
Saunders County, 0.87 mi NE of Ceresco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.060, -96.640

Hail, Seward

When
May 5, 3:45 PM CST
Where
Seward County, 4.66 mi NE of Garland
Measured
1.75 in hail
Reported by
Public
Coordinates
41.000, -96.920

Hail, Lancaster

When
May 5, 4:10 PM CST
Where
Lancaster County, 4.39 mi WSW of Agnew
Measured
1.75 in hail
Reported by
Public
Coordinates
41.000, -96.910

Funnel Cloud, Lancaster

When
May 5, 4:25 PM CST
Where
Lancaster County, 0.69 mi S of Cobb
Reported by
Trained Spotter
Coordinates
40.740, -96.800

Trained spotters reported a brief funnel cloud.

Thunderstorm Wind, Lancaster

When
May 5, 4:25 PM CST
Where
Lancaster County, 2.96 mi ENE of Cobb
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.770, -96.750

Spotters reported high winds and a possible tornado touchdown just north of the area.

Thunderstorm Wind, Lancaster

When
May 5, 4:33 PM CST to 4:35 PM CST
Where
Lancaster County, 2.92 mi SE of Emerald to 2.78 mi SW of Lakeview
Measured
80 kt (92 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.794, -96.776

Shingles and siding off of roofs of homes. Trees snapped in a subdivision east of SW 40th Street and south of West A street.

Thunderstorm Wind, Seward

When
May 5, 4:35 PM CST
Where
Seward County, 1.48 mi NNE of Pleasant Dale
Measured
91 kt (105 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.800, -96.910

Trained spotters measured the wind with a handheld anemometer in the rear flank downdraft of a possibly tornadic thunderstorm.

Tornado, Lancaster

When
May 5, 4:35 PM CST to 4:36 PM CST
Where
Lancaster County, 0.92 mi ESE of Emerald to 0.94 mi ESE of Emerald
Rating
EFU
Path length
0.02 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.817, -96.803

Storm chaser video shows a brief tornado spin up in a field. EF scale is unknown.

Thunderstorm Wind, Lancaster

When
May 5, 4:37 PM CST
Where
Lancaster County, 1.25 mi WSW of Emerald
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.810, -96.840

A trained spotter estimated 70 to 80 mph winds.

Tornado, Lancaster

When
May 5, 4:38 PM CST to 4:39 PM CST
Where
Lancaster County, 2.88 mi SSW of Lakeview to 2.6 mi SSW of Lakeview
Rating
EF2
Path length
0.55 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
40.784, -96.758

A brief intense tornado vortex paralleled West Van Dorn St in Lincoln uprooting and snapping healthy trees along its path. The tornado hit a couple homes and produced roof damage. The tornado took a direct hit of an ice cream store and storage shed, flattening both. Damage was reported to the Lees Chicken restaurant. People were reported trapped inside for a brief period.

Thunderstorm Wind, Lancaster

When
May 5, 4:40 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

The ASOS at the Lincoln airport gusted to 63 mph.

Thunderstorm Wind, Lancaster

When
May 5, 4:45 PM CST
Where
Lancaster County, 2.2 mi ESE of Emerald
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.810, -96.780

Part of the roof was peeled off the Harley Davidson store.

Thunderstorm Wind, Lancaster

When
May 5, 4:45 PM CST
Where
Lancaster County, 1.07 mi E of (Lnk)lincoln Arpt
Measured
76 kt (87 mph) measured gust
Reported by
Public
Coordinates
40.852, -96.750

Damage was reported to an aircraft near Duncan Aviation and trees were blown down on airport property on the western part of the airport.

Thunderstorm Wind, Lancaster

When
May 5, 4:46 PM CST
Where
Lancaster County, 0.52 mi E of (Lnk)lincoln Arpt
Measured
76 kt (87 mph) measured gust
Reported by
ASOS
Coordinates
40.850, -96.760

The ASOS at the Lincoln airport gusted to 87 mph.

Thunderstorm Wind, Lancaster

When
May 5, 4:50 PM CST
Where
Lancaster County, 1.9 mi W of Lancaster
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.775, -96.706

The roof from the Jet Splash car wash was blown off.

Hail, Lancaster

When
May 5, 4:51 PM CST
Where
Lancaster County, 1.72 mi ESE of Lancaster
Measured
1 in hail
Reported by
Public
Coordinates
40.770, -96.640

Small twigs were also broken, and lawn furniture was tipped over.

Hail, Lancaster

When
May 5, 4:54 PM CST
Where
Lancaster County, 1.05 mi W of Jamaica
Measured
1 in hail
Reported by
Public
Coordinates
40.700, -96.700

Thunderstorm Wind, Lancaster

When
May 5, 4:56 PM CST
Where
Lancaster County, 2.24 mi WSW of Lancaster
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.773, -96.712

Shingles blown off the roof of a business.

Hail, Lancaster

When
May 5, 4:57 PM CST
Where
Lancaster County, 1.71 mi WSW of Arrow Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.860, -96.680

Thunderstorm Wind, Lancaster

When
May 5, 5:00 PM CST
Where
Lancaster County, 2.14 mi SSW of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -96.680

Large tree branches were reported blown down in south Lincoln, just north of the South Point shopping area.

Thunderstorm Wind, Lancaster

When
May 5, 5:00 PM CST
Where
Lancaster County, 1.73 mi SE of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.760, -96.650

The public reported trees blown down.

Hail, Lancaster

When
May 5, 5:04 PM CST
Where
Lancaster County, 1.71 mi ESE of University Place
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -96.590

Thunderstorm Wind, Lancaster

When
May 5, 5:11 PM CST
Where
Lancaster County, 2.51 mi WSW of Lancaster
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.760, -96.710

The public reported 1 inch tree limbs were blown down and shingles were blown off a roof.

Thunderstorm Wind, Otoe

When
May 5, 5:20 PM CST
Where
Otoe County, 2.95 mi NW of Douglas
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -96.410

Spotters estimated strong wind gusts up to 60 mph.

Thunderstorm Wind, Otoe

When
May 5, 5:40 PM CST
Where
Otoe County, 2.21 mi WNW of Unadilla
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.690, -96.310

Spotters estimated strong wind gusts up to 60 mph.

Hail, Washington

When
May 5, 6:00 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.540, -96.140

Hail, Cass

When
May 5, 6:10 PM CST
Where
Cass County, 1.25 mi WSW of Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.810, -95.920

Heavy Rain, Lancaster

When
May 5, 6:10 PM CST
Where
Lancaster County, 3.61 mi NNW of Malcolm
Reported by
Public
Coordinates
40.950, -96.870

The public reported 3.5 inches of rain from thunderstorms moving through the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyThe tornado archive for Nebraska, 2019Warnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811892, 811893, 811894, 811896, 811897, 811898, 811899, 811900, 811901, 811891, 811912, 811907, 811913, 836417, 811914, 832957, 811915, 811906, 811911, 811916, 811905, 811929, 811930, 811908, 811931, 811909, 811910, 811932, 811933, 811917, 811918, 811902, 811903, 811904.